Virginia, 2025

Flash Flooding and Heavy Rain in Virginia, August 21 to 22, 2025

August 21 to 22, 2025 · NWS RNK · 8 events in 2 counties and zones

A thunderstorm developed over the City of Roanoke just before 6:45 pm EDT on August 21st, initially producing rainfall rates to nearly 5 per hour. Though the storm gradually weakened, it remained anchored over primarily the western half of the city through around 8:15 pm EDT before finally pushing away to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm developed over the City of Roanoke just before 6:45 pm EDT on August 21st, initially producing rainfall rates to nearly 5 per hour. Though the storm gradually weakened, it remained anchored over primarily the western half of the city through around 8:15 pm EDT before finally pushing away to the south. While nearly all of the city received at least 2 inches of rain, the highest totals were over the Peters Creek basin, where a 4 to 5 bullseye stretched from the Roanoke-Blacksburg Regional Airport (KROA) westward to S. Electric Road. Both the airport and a personal weather station observed rainfall totals at the 1-hour and 2-hour durations that were 500-year rainfall events per NOAA Atlas 14 Point Precipitation Frequency estimates. By 8:00 pm EDT, CREST Unit Streamflow near the airport had peaked at just over 1,600 cfs/mi^2, with much of the western half of the city observing values ranging from 550 to 950 cfs/mi^2. FLASH 1-hour Average Recurrence Intervals peaked near Electric Drive at just under a 200-year event at 7:46 pm EDT. Due to the rapid flooding of Peters Creek Road that runs alongside Peters Creek, the occupants of numerous vehicles required swift water rescues from emergency services personnel. A Flash Flood Warning with a Base tag was issued at 7:29 pm EDT for the City of Roanoke, which was upgraded to a warning with a Considerable tag at 7:52 pm EDT when reports of swift water rescues began to come in. After coordinating with the Emergency Manager of the City of Roanoke, the warning was upgraded to a Flash Flood Emergency with a Catastrophic tag at 9:02 pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 8:08 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 8:08 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
908 PM EDT Wed Aug 20 2025

.SYNOPSIS...
A frontal boundary will approach the Appalachian Mountains this
afternoon to bring scattered showers and thunderstorms, but this
activity should stay along and west of the Blue Ridge. The
frontal boundary should stall on Thursday to prolong the chance
of rain in the mountains. After a drier Friday, a stronger cold
front should arrive by this weekend to bring more rain. Cooler
and drier weather should follow into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 900 PM EDT Wednesday...

Temperatures were slightly adjusted, and PoPs were also adjusted
to match current radar trends across the area this evening.
Expect shower and thunderstorm activity to continue to decrease
across the area as instability continues to diminish areawide.
Areas of dense fog are expected to develop overnight, especially
across areas that saw rainfall today. This may lead to a foggy
early morning commute for those primarily west of the Blue
Ridge. Expect an overall similar day Thursday, with additional
chances for showers and thunderstorms west of the Blue Ridge.

Previous Discussion:

Key Messages:

1) Confidence is high for scattered showers and thunderstorms
along and west of the Blue Ridge this afternoon.

2) Patchy fog is likely later tonight, and more showers and
thunderstorms are possible on Thursday.

Scattered showers and thunderstorms are developing across
southeast West Virginia and moving into southwest Virginia. A
frontal boundary approaching the Appalachian Mountains this
afternoon is responsible for providing the needed lift to
generate this convection. Meanwhile, Hurricane Erin continues to
move northward in the Atlantic Ocean, which is creating a
subsidence zone across the Piedmont. Thus, the showers and
storms in the mountains will likely stay along and west of the
Blue Ridge through this evening and eventually dissipate by
tonight. With a moist air mass in place and little flow aloft,
some slow-moving storms could produce heavy rain that might
trigger localized flooding issues.

Patchy fog is likely to form later tonight, especially in
locations that received earlier rain. Low clouds are also
possible due to the moist air mass staying through Thursday.
After the fog vanishes by the middle of the morning, more
scattered showers and thunderstorms could again develop in the
mountains towards midday and linger into Thursday afternoon. The
high-resolution models seem to favor southwest Virginia and
northwest North Carolina more for coverage of the storms on
Thursday. Temperatures could be a few degrees lower on Thursday
compared to this afternoon due to a more pronounced northeast
flow as Hurricane Erin passes offshore of the Outer Banks.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Hurricane Erin passes Carolina and Virginia coast through
Thursday, producing dangerous beach conditions. No major impacts
locally.

2. Lingering showers Thursday night into Friday morning over NW
NC. Afternoon/evening showers and storms again Saturday.

At the start of this forecast period, Hurricane Erin will be
tracking north-northeastward well off the coast of North
Carolina and Virginia, and then east of the Delmarva Peninsula
by Friday. Even though Erin will remain offshore, the size of
the storm will produce dangerous surf, rip currents, and storm
surge along the Carolina and Virginia coast. No major impacts
are expected for the local forecast area, as subsidence around
the hurricane will keep precipitation chances to minimum,
especially east of the Blue Ridge. Gusty winds will be the main
impact as the hurricane continues to track poleward, but even
those will decrease through Thursday night.

A cold front will eventually stall across the southeast US
Friday into Saturday, which will keep moisture in the vicinity,
and thus keep chances for showers and storms in the forecast
for the end of the work week and beginning of the weekend, with
the highest probabilities for the southern Blue Ridge of VA and
NC. Otherwise, most of the area looks to remain mostly dry, with
a brief period of weak high pressure, ahead of a stronger cold
front arriving from the Ohio Valley.

Temperatures Friday and Saturday will be cooler, in the low 80s
in the Piedmont and mid to upper 70s in the west. Overnight
lows will be in the 60s each night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

Key Messages:

1. Showers and thunderstorms Sunday with the passage of a cold
front.

2. Dry weather and below normal temperatures into the middle of
the work week.

A strong cold front will cross the area on Sunday, bringing more
showers and thunderstorms to the area. There is still some
uncertainty with the timing of the frontal passage, but the most
likely timing of convection at this time is during the
afternoon and evening hours with diurnal instability is
maximized. Timing details will continue to be better resolved in
the coming days. Showers along and west of the Blue Ridge may
begin as early as Sunday morning, and the front will be east and
out of the area by Monday.

The passage of the 500mb trough through the beginning of the
work week will bring below normal temperatures, as well as
drier air. Subsidence from the surface high that builds in over
the area will also keep precipitation chances low, and the area
looks to remain dry through at least the midweek. High
temperatures will be gradually decreasing through the beginning
of the week, until reaching about 6 to 10 degrees below normal
by Wednesday, in the mid 60s west of the Blue Ridge and mid 70s
east. Some areas in the mountains will see lows in the 40s
Tuesday and Wednesday, under high pressure.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 700 PM EDT Wednesday...

VFR conditions should linger for another few hours this evening
before most terminals west of the Blue Ridge to include BCB,
BLF and LWB go down to IFR to LIFR restrictions as rainfall this
afternoon and evening will make for perfect ground fog and low
CIG conditions. These restrictions will likely linger through
the overnight and into Thursday mid day as the frontal boundary
likely becomes stalled across the region tomorrow. By the late
morning and early afternoon hours, clouds are expected to break
enough that showers and thunderstorms are expected to develop
once again for terminals primarily west of the Blue Ridge. This
will bring a chance for brief periods of MVFR to IFR conditions
to the aforementioned terminals if these storms move into the
vicinity of them. With the passing of Hurricane Erin off the
coast of North Carolina and Virginia on Thursday, the pressure
gradient force may bring gusty winds to LYH up to 20 knots
during the afternoon and evening hours. These northeast winds
should die down through the end of the TAF cycle. For the
remainder of the terminals, winds will remain out of the
north/northeast at around 5-10 knots, with LYH and DAN having
the best chances for gusts through the afternoon hours.

.EXTENDED AVIATION OUTLOOK...

Hurricane Erin should head further away by Thursday night, which
will allow a frontal boundary to drift southward towards the
Southeast. As a result, coverage of showers and thunderstorms
should be reduced on Friday with most locations staying VFR.
Patchy fog may be possible during early Friday morning and early
Saturday morning due to the moist air mass in place. A stronger
cold front will approach from the northwest this weekend to
bring more widespread showers and thunderstorms. Cooler and
drier conditions should follow by Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...EB/PW
SHORT TERM...AS
LONG TERM...AS
AVIATION...EB/PW
Hazardous weather outlook, Aug 20, 8:11 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
911 PM EDT Wed Aug 20 2025

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-220115-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
911 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather through
the remainder of tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms during Thursday afternoon and evening may bring heavy
rainfall that could trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-220115-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
911 PM EDT Wed Aug 20 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 6:32 PM EST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
732 PM EDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      1 NE West Jefferson     36.41N 81.49W
08/20/2025                   Ashe               NC   911 Call Center

            Water overflowed the Little Buffalo Creek
            and washed over portions of South Main
            Street in West Jefferson in Ashe County
            North Carolina.

&&

EB
Local storm report, Aug 20, 7:24 PM EST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
824 PM EDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Flash Flood      1 SW Ronceverte         37.74N 80.49W
08/20/2025                   Greenbrier         WV   911 Call Center

            Water was flowing over Rockland road from
            heavy rainfall near Ronceverte West
            Virginia.

&&

EB
Local storm report, Aug 20, 7:29 PM EST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
829 PM EDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Rain             3 ENE Lansing           36.51N 81.45W
08/20/2025  M4.26 Inch       Ashe               NC   Mesonet

            Mesonet site near Lansing North Carolina
            measured 4.26 inches of rainfall from storms
            this afternoon and evening.

&&

EB

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 flash flood. Local standard time, as filed.

Heavy Rain, Roanoke (C)

When
August 21, 12:00 AM EST to 11:59 PM EST
Where
Roanoke (C) County, 0.61 mi SSE of (Roa)woodrum Fld Roa
Reported by
ASOS
Coordinates
37.322, -79.977

The ASOS at the Roanoke-Blacksburg Regional Airport (KROA) recorded at daily rainfall total of 4.27 inches, most of which fell between 6:50 pm EDT and 8:50 pm EDT. This was a new daily rainfall record for August 21, surpassing the old record of 1.73 set in 1960. This was also Roanoke's 3rd highest 1-day total for any day in August, and the 13th highest 1-day total on record, with records dating back to February 1912. This total had a nearly a 500-year average recurrence interval for a 2-hour period per NOAA Atlas 14 Point Precipitation Frequency estimates.

Heavy Rain, Roanoke (C)

When
August 21, 6:00 AM EST to August 22, 6:00 AM EST
Where
Roanoke (C) County, 1.7 mi SW of Roanoke
Reported by
CoCoRaHS
Coordinates
37.252, -79.972

A CoCoRaHS observer (VA-RNC-3) recorded a 24-hour total of 2.38 inches of rain ending 7 am EDT on August 22nd. Most of the rain fell during a 2-hour period the previous evening.

Heavy Rain, Roanoke (C)

When
August 21, 8:00 AM EST to August 22, 8:00 AM EST
Where
Roanoke (C) County, 2.51 mi NNE of (Roa)woodrum Fld Roa
Reported by
COOP Observer
Coordinates
37.362, -79.959

The Cooperative Weather Observer at Roanoke 8 N (ROAV2, 44-7278) recorded a 24-hour total of 2.30 inches of rain ending 8 am EDT on August 22nd. Most of the rain fell during a 2-hour period the previous evening.

Heavy Rain, Roanoke (C)

When
August 21, 5:45 PM EST to 7:45 PM EST
Where
Roanoke (C) County, 2.41 mi SW of (Roa)woodrum Fld Roa
Reported by
Mesonet
Coordinates
37.308, -80.014

A personal weather station (Weather Underground: KVAROANO157) recorded 4.15 inches of rainfall in a 2-hour period on its way to a storm total of 4.29 inches, with rainfall rates at one point reaching nearly 7 inches per hour for a brief period of time. This event was nearly a 500-year rainfall event per NOAA Atlas 14 precipitation frequency estimates.

Flash Flood, Roanoke

When
August 21, 6:40 PM EST to 9:45 PM EST
Where
Roanoke County, 0.79 mi ENE of Sunset Vlg to 0.83 mi NE of Sunset Vlg
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
37.306, -80.008

Peters Creek was observed flowing several feet out of its banks due to flooding caused by 4 to 5 of rain within a 2-hour period. The creek was observed flowing across Northwood Drive NW up to 2 feet deep, with water flooding across the Audi Auto Dealership lot. Minor water intrusion occurred within the dealership showroom. Further north, Peters Creek Road was flooded more than 3 feet deep in spots due to flooding of Peters Creek, with social media video showing multiple vehicles stranded in the water. At least 12 swift water rescues were reported for the occupants stranded in their vehicles.

Flash Flood, Roanoke

When
August 21, 6:45 PM EST to 9:45 PM EST
Where
Roanoke County, 1.7 mi WNW of Roanoke City to 1.58 mi WNW of Roanoke City
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
37.281, -79.978

Heavy rain resulted in at least 3 feet of water flooding the Shaffer's Crossing underpass area of the City of Roanoke. The occupants of at least one vehicle required swift water rescue as their car became stranded in the flood waters. After the flash flooding ended, the underpass remained flooded through much of the night. No injuries were reported, however the car sustained flood damage.

Flash Flood, Roanoke

When
August 21, 7:00 PM EST to 9:40 PM EST
Where
Roanoke County, 1.37 mi ESE of Medley to 1.38 mi ESE of Medley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.311, -79.978

The parking lot and first floor hotel rooms of the Extended Stay America Hotel were evacuated due to a culvert running under Frontage Road NW backing up across the hotel property. This was due to between 4 and 5 inches of rain falling within a 2 hour period in the local area. Video recorded by a hotel patron showed water in the parking lot up to 2 feet deep. Some of the hotel rooms had water intrusion.

Flash Flood, Roanoke

When
August 21, 7:00 PM EST to 8:30 PM EST
Where
Roanoke County, 2.29 mi NNW of Roanoke City to 2.11 mi NNW of Roanoke City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.301, -79.964

Runoff from 4 to 5 of rainfall was observed flowing several inches deep across Ring Road near the Valley View Mall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277085, 1277096, 1277099, 1277069, 1277051, 1277038, 1277047, 1277059.